Thunderstorm Wind, Mono
- When
- May 31, 5:27 PM PST
- Where
- Mono County, 3.82 mi SSW of Walker
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 38.470, -119.510
Peak outflow gust at Mill Canyon RAWS.
Scattered showers and thunderstorms formed mainly over Mono, southern Lyon and southern Mineral counties with several hundred recorded lightning strikes and strong outflow winds during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Scattered showers and thunderstorms formed mainly over Mono, southern Lyon and southern Mineral counties with several hundred recorded lightning strikes and strong outflow winds during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 31, 12:04 PM PST, 5 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Reno NV
104 PM PDT Sat May 31 2025
.KEY MESSAGES...
* Excessive heat peaks today with highs approaching the upper 90s to
near the century mark in western Nevada and upper 80s in the
Sierra.
* Red Flag Warning remains in effect through Sunday for gusty
winds, low humidity, and a chance of dry thunderstorms near the
eastern Sierra.
* Showers and lightning chances will be confined to south of Lake
Tahoe today, primarily in Mono, Alpine, Mineral, and S. Lyon
counties.
&&
.DISCUSSION...
The hottest temperatures of the year so far are expected today as
a high pressure aloft peaks in intensity this afternoon. High
temperatures today will be 15 to 20 degrees above normal, with
widespread Moderate HeatRisk across much of W NV. Locations across
W NV Basin and Range will also see localized areas of Major HeatRisk.
As of 11:55am today, the temperature at the Reno International
Airport was 91F, a solid 5 degrees warmer than the temperature at
the same time yesterday. The high yesterday reached 96F, tying
the record from 1986. With all of this in mind, we have a 65%
chance of hitting 100F today in Reno, potentially solidifying May
31st as the earliest triple digit day on record. For context, the
record is currently held by June 7th, 2013.
High pressure aloft is also bringing dry conditions this weekend.
But as the ridge breaks down through this evening and tomorrow,
due to a low over north central Canada, the pressure gradient
tightens. This will bring gusty afternoon winds later today and
tomorrow. Wind gusts peak Sunday, with gusts of 30 to 40 mph
across much of the area. Combined with the dry conditions, this
has resulted in a Red Flag Warning for much of W NV and the
Eastern Sierra. For more details, check out the Fire Weather
discussion below.
As of this writing, we already have some convection bubbling along
the Sierra in Mono and Alpine counties. There is a 10 to 20%
chance for thunderstorms in the aforementioned counties, along
with Mineral and S. Lyon. Model soundings south of Lake Tahoe show
a dry layer near the surface. However, with model DCAPE values
ranging between 850 and 940 J/kg, any stronger storms that do
develop will bring brief, heavy rainfall and gusty, erratic
outflow winds. Dry lightning will remain a threat today, though,
potentially bringing some unwelcomed fire starts.
Shower and thunderstorm chances increase in areal coverage
Sunday, with a 10-20% chance across much of Mono, Mineral, and
Alpine counties, as well as Lassen and N. Washoe (near the OR
border) counties. Planning on enjoying the outdoors this weekend?
Keep an eye and ear to the skies; when thunder roars, go indoors!
Heading into early next week, afternoon temperatures drop to near
normal and winds lighten up.
-Giralte
&&
.AVIATION...
VFR conditions for all terminals through much of today. However,
well-above average temperatures will contribute to high density
altitude, especially at KRNO, KCXP, KTVL, and KTRK. Increasing
southwest to west winds will produce gusts of 25–30 kts, with locally
up to 35 kts at KRNO and KMMH.
There's a 10-20% chance for isolated dry thunderstorms today,
primarily for KMMH, from 31/21Z to 01/02Z. With storms that
develop, expect erratic outflows up to 35 to 40 kts, brief
visibility reductions, and potential wind shifts (also likely for
KTVL and KTRK). Sunday will bring stronger southwest winds with
gusts up to 40 kts, especially for terminals along the Sierra
Front and west central NV.
-Giralte/Johnston
&&
.FIRE WEATHER...
A Red Flag Warning is in effect from 11 AM today through 11 PM
Sunday for zones 274 (Southern Mono), 420 (Northern Sierra Front),
421 (Southern Sierra Front), and 429 (Lahontan Basin).
Critical fire weather conditions this weekend are driven by low
humidity (7 to 15%), poor overnight RH recovery (20 to 35%), and
increasing SW-W wind gusts of 30 to 35 mph today, then 35 to 45
mph Sunday. Wind-prone valleys may see gusts up to 50 mph Sunday.
Fuels remain marginally cured, but recent fire activity confirms
their receptiveness.
There is a 10 to 20% chance of isolated dry thunderstorms today
and tomorrow, primarily across the eastern Sierra of Mono and
Alpine counties. The dry surface layer, combined with gusty
outflow winds, brings an increased risk of lightning ignitions and
overnight holdovers. However, with stronger winds tomorrow,
Sunday will be the peak for fire weather concerns.
Storm chances are expected again Monday, but primarily for
southern Mono county (15 to 20%). A closed low pressure off the
coast of California will bring more moisture Monday, helping to
raise min RH values. In combination with lighter winds, fire
weather concerns drop significantly by Tuesday.
-Giralte/Johnston
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 11 PM PDT Sunday NVZ420-421-429.
Heat Advisory until 11 PM PDT this evening NVZ001-004.
CA...Red Flag Warning until 11 PM PDT Sunday CAZ274.
&&Special Weather Statement
National Weather Service Reno NV
356 PM PDT Sat May 31 2025
CAZ073-312330-
Mono CA-
356 PM PDT Sat May 31 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONO...SOUTHWESTERN
MINERAL AND SOUTHERN LYON COUNTIES THROUGH 430 PM PDT...
At 355 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bridgeport Reservoir, or near Bridgeport, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bridgeport, Bridgeport Reservoir, Junction NV 338 And CA 182, and
Bridgeport-Bryant Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3836 11936 3845 11920 3839 11911 3832 11905
3821 11927
TIME...MOT...LOC 2255Z 324DEG 7KT 3832 11920
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HCSpecial Weather Statement
National Weather Service Reno NV
441 PM PDT Sat May 31 2025
CAZ073-010015-
Mono CA-
441 PM PDT Sat May 31 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONO COUNTY THROUGH 515
PM PDT...
At 441 PM PDT, Doppler radar was tracking a strong thunderstorm over
Devils Gate Summit, or 11 miles east of Sonora Pass, moving west at 5
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Gate Summit, Junction U.S 395 And CA 108 (Sonora Junction),
Bootleg Campground, and Leavitt Meadows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3841 11926 3826 11930 3828 11958 3850 11952
TIME...MOT...LOC 2341Z 098DEG 5KT 3837 11942
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HCThe Reno radar (KRGX), 143 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Peak outflow gust at Mill Canyon RAWS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2025Every state in 2025This day in weather historyWarnings in California, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253311.